MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0825-B
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, after the lantern was inside the patient, the physician encountered resistance while introducing the first ruby coil.Subsequently, the ruby coil pusher assembly became kinked.Therefore, the ruby coil was removed.The procedure was completed using the same lantern and twenty-three additional coils including ruby coils, pod packing coils (pod pcs), and pod coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 41.0 cm, 130.0 cm, and 131.0 cm from the proximal end.The pusher assembly was fractured approximately 42.0 cm from the proximal end.The pull wire was retracted form the pusher assembly distal detachment tip (ddt).The embolization coil was detached from the pusher assembly and not returned for evaluation.Conclusions: evaluation of the returned ruby coil pusher assembly confirmed a kink and revealed a fractured near the kink.If the device is forcefully advanced against resistance, the pusher assembly may become kinked and subsequently fracture may occur.If the pusher assembly is fractured and the pull wire is retracted from the ddt, the embolization coil will detach from the pusher assembly.Due to the fractured pusher assembly, the functional testing was unable to be performed; therefore, the root cause of the resistance experienced during the procedure could not be determined.Further evaluation of the device revealed additional kinks on the pusher assembly.This damage was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10691237
Report Number3005168196-2020-01773
Device Sequence Number3934009
Product Code HCG
UDI-Device Identifier00814548018850
UDI-Public00814548018850
Combination Product (Y/N)Y
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/24/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C0825-B
Device Catalogue NumberRBY2C0825
Device Lot NumberF95350
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/02/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/24/2020
Supplement Date Received by Manufacturer10/23/2020
Initial Report FDA Received Date10/16/2020
Supplement Report FDA Received Date11/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Date Report Sent to FDA01/01/2005